Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

Stopping TKI in a patient with a mutation

  • Tara Cochrane
  • Tara Cochrane's Avatar Topic Author
7 months 2 weeks ago #1747 by Tara Cochrane
Stopping TKI in a patient with a mutation was created by Tara Cochrane
Male patient now 40 years old.

Dx CML Sept 2010 – started imatinib 400mg.

Achieved a Partial Cytogenetic response at 6 months; imatinib increased to 600mg then achieved a Complete cytogenetic response in August 2011.

Relapsed May 2012 with M244V mutation (which is sensitive to Nil and Das). Had cytogenetic relapse at this time (80% of cells showed 9:22)

Commenced Nilotinib 400mg bd June 2012.

Has maintained detectable but deep response (MR 4.5) since July 2015. All analysed on the Cepheid Xpert system.

Last BM was Aug 2017 – again deep molecular response, normal cytogenetics.

He has always had high triglycerides (3-6 mmol/L) range since starting nilotinib, but worse of late (15mmol/L) and I have just started fenofibrate.

Other than this and hypertension he is tolerating drug well.

I couldn’t find much in the literature on this scenario with regards to stopping TKI, so was wondering if you had any insights. (I could of course switch to dasatinib).
  • Tim Hughes
  • Tim Hughes's Avatar Topic Author
7 months 2 weeks ago - 7 months 2 weeks ago #1748 by Tim Hughes
Replied by Tim Hughes on topic Stopping TKI in a patient with a mutation
Patients who develop imatinib resistance with kinase domain mutations are rarely candidates for TFR. We have stopped two patients in this setting after they achieved prolonged MR4.5 – one success, one failure. We only contemplated stopping because they had substantial toxicity.

I think it is a higher risk setting for stopping. However I would also be worried about long term NIL 400 mg bid in a 40 year old man with hypertension - the vascular event risk gets fairly high after 5 years of nilotinib, especially at this dose. I would probably consider halving the dose of nilotinib and watching closely with a view to possibly stopping attempting TFR in a year or two. This is based on the DESTINY experience from the UK.

Alternatively switching to dasatinib 100 mg/day could be considered but I don’t know the vascular risk over the long term for full dose dasatinib (no long term studies) and I would be reluctant to use half dose dasatinib given the mutation background.

Tim
Last edit: 7 months 2 weeks ago by Nicola.
  • jeff lipton
  • jeff lipton's Avatar Topic Author
7 months 2 weeks ago - 6 months 3 weeks ago #1749 by jeff lipton
Replied by jeff lipton on topic Stopping TKI in a patient with a mutation
Agree with Tim. The driving force here for me is the potential long terms risks of ongoing nilotinib given the risks. Two options. If discontinuing drug is paramount, I would do it step wise as Destiny would suggest and monitor. I definitely would decrease the nilotinib to 300bid immediately for starts. If continuing a drug is the approach, then a switch would be in order. Dasatinib yes, but this person would not need 100. Would likely be maintained on 50 a day of dasatinib. Bosutinib at 300 a day is also an option. Although I am sure many would not agree, the patient seemed to tolerated imatinib very well and given the response that they now have, going back to imatinib could be considered. This is something that I have now done on several occasions, with the argument that the mutated clone is now gone. Close monitoring is very important.
Last edit: 6 months 3 weeks ago by arlene.
Moderators: Melissa Davis-Bishop